An OxyContin overdose occurs when an individual intentionally or accidentally ingests a higher dose of the drug than their body can process. OxyContin is a semi synthetic opioid analgesic that is generally prescribed in tablet form for the management of chronic or severe pain; when this potent drug is taken in the prescribed dosage, it has been reported to be a highly effective pain reliever.
An OxyContin overdose death can occur when a person takes the medication by way of tablets that have been broken, chewed or crushed. People who abuse OxyContin in this way will experience the powerful effects of this opioid for up to 8 hours. The high that is felt as a result of using OxyContin by removing the time released coating, has been reported to be a sedate and almost euphoric feeling; individuals who like this sedative effect will often began to take much more of the drug than has been prescribed, which will greatly increase their risk of experiencing an OxyContin overdose.
OxyContin works through stimulating the opioid receptors in the central nervous system which activate responses ranging from analgesia to respiratory depression. People who take the drug repeatedly for a period of time have been reported to develop a tolerance to the drug's effects, and will have to take more and more of the drug in order to get the same initial effects; subsequently, they will have a much higher likelihood of experiencing an OxyContin overdose. Oxycontin has been reported to be highly addictive, and withdrawal from the drug is certain, even if it has only been taken for as little as two to three weeks.
OxyContin has a high abuse potential and should only be prescribed sparingly, but that is not the case in the United States today, as physicians in this country continue to prescribe this potent opioid freely. Consequently, the number of OxyContin overdose incidents across the United States has currently skyrocketed. OxyContin is currently being prescribed for various conditions that can include moderate to high pain relief that is associated with injuries, bursitis, fractures, arthritis, lower back and cancer pain; additionally, this potent opioid is being used postoperatively for pain relief after childbirth.
OxyContin and Percocet are some of the trade name oxycodone products. OxyContin was originally designed to be swallowed whole; however, substance abusers have been reported to be ingesting the drug in a variety of different ways. OxyContin abusers will often chew or crush the tablets and then proceed to snort the powder; because Oxycontin is water soluble, these crushed tablets can readily be dissolved in water and the solution can then be injected. Injecting and snorting this drug leads to the rapid release and absorption of the active ingredient oxycodone; injecting the drug will greatly increase an user's risk of experiencing an OxyContin overdose.
The most serious short term side effects that are commonly associated with OxyContin are reported to be respiratory depression. Because of this, OxyContin should never be used in combination with other substances that may slow down breathing, such as alcohol, antihistamines (such as cold or allergy medication), or benzodiazepines. Other common side effects of OxyContin may include constipation, nausea, sedation, vomiting, headache, and sweating. The long term side effects of OxyContin abuse may include confusion, loss of consciousness, cold or clammy skin, seizures, and respiratory depression. OxyContin withdrawal symptoms can include, but are not limited to restlessness, muscle and bone pain, insomnia, diarrhea, chills, vomiting, cold flashes with goose bumps, and involuntary leg movements.
The most dangerous time for an individual that has been abusing OxyContin is when they have stopped taking the drug for a period of time and then decide to begin using the potent opioid again. Because the withdrawal process has reduced their tolerance for the drug, they can now experience an OxyContin overdose; this can happen even though the user may be taking a much smaller dose of the drug than they took prior to their brief period of withdrawal from the drug. For this reason alone, it is not at all surprising that the greatest number of OxyContin overdose deaths occur in people who have recently withdrawn from the drug.
Indications of an OxyContin overdose can include but are not limited to: slow breathing, seizures, dizziness, weakness, loss of consciousness, confusion, small pupils, blurry or reduced vision, nausea and vomiting, extreme drowsiness and coma. Emergency medical treatment should be summoned at the first indication of an OxyContin overdose. When medical personnel arrive on the scene, they should be provided with as much information as possible, in order for them to be able to determine the best course of life-saving treatment.